Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 9, 2023, 2:43 AM MST for 6 counties in Utah. It took effect at Jan 9, 2023, 11:00 AM MST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 2:43 AM MST (09:43 UTC)
- In effect from
- Jan 9, 2023, 11:00 AM MST
- Expired
- Jan 10, 2023, 8:00 PM MST
- In force
- 33 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Tooele County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.7 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WWUS75 KSLC 090943 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 243 AM MST Mon Jan 9 2023 UTZ115-122-092200- /O.NEW.KSLC.WI.Y.0001.230109T1800Z-230110T1600Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 243 AM MST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 AM MST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 11 AM this morning to 9 AM MST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
708 WWUS75 KSLC 091748 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1048 AM MST Mon Jan 9 2023 UTZ102-101200- /O.EXB.KSLC.WI.Y.0001.230109T2100Z-230110T1200Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 1048 AM MST Mon Jan 9 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST TUESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Tooele and Rush Valleys. * WHEN...From 2 PM this afternoon to 5 AM MST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-122-101200- /O.CON.KSLC.WI.Y.0001.230109T1800Z-230110T1600Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 1048 AM MST Mon Jan 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 11 AM this morning to 9 AM MST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
324 WWUS75 KSLC 092135 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 235 PM MST Mon Jan 9 2023 UTZ115-122-101200- /O.EXT.KSLC.WI.Y.0001.000000T0000Z-230111T0300Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 235 PM MST Mon Jan 9 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 8 PM MST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ102-101200- /O.CON.KSLC.WI.Y.0001.000000T0000Z-230110T1200Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 235 PM MST Mon Jan 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Tooele and Rush Valleys. * WHEN...From 2 PM this afternoon to 5 AM MST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
929 WWUS75 KSLC 100900 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 200 AM MST Tue Jan 10 2023 UTZ115-122-102200- /O.CON.KSLC.WI.Y.0001.000000T0000Z-230111T0300Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 200 AM MST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ102-101200- /O.CON.KSLC.WI.Y.0001.000000T0000Z-230110T1200Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 200 AM MST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 5 AM MST early this morning. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. These winds will result in strong crosswinds along east to west oriented routes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
686 WWUS75 KSLC 102150 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 250 PM MST Tue Jan 10 2023 UTZ115-122-110300- /O.CON.KSLC.WI.Y.0001.000000T0000Z-230111T0300Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 250 PM MST Tue Jan 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
480 WWUS75 KSLC 110253 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 753 PM MST Tue Jan 10 2023 UTZ115-122-110400- /O.EXP.KSLC.WI.Y.0001.000000T0000Z-230111T0300Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 753 PM MST Tue Jan 10 2023 ...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING... Winds have diminished to below advisory level behind a cold front, thus the Advisory will be allowed to expire. $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 8, 4:04 PM MST, 10 hours 39 minutes earlier.
Area forecast discussion, Jan 8, 4:04 PM MST, 10 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 PM MST Sun Jan 8 2023
.SYNOPSIS...A weak storm system will graze northern Utah through
this evening, bringing some light snow, primarily to the higher
terrain. A moisture rich Pacific storm system will follow for
Monday through the midweek period with associated mountain snow
and lower elevation valley rain. High pressure will temporarily
move in for the end of the work week before a series of storm
systems impact the area this weekend into early next week.
&&
.SHORT TERM (Through 18Z/11AM Tuesday)...Analysis products early
this afternoon reveal a trough whose loosely-defined base can be
seen propagating northeastward across southern Idaho. Other than
a brief period of light mainly mountain show showers and valley
sprinkles across northern Utah, the wave has produced gusty winds
across exposed mountain peaks of northern Utah, with gusts around
60 mph. These winds will gradually decrease this evening as the
grazing trough and associated enhanced pressure gradient exits.
Precipitation probabilities will exit in kind as well with
remaining showers gradually diminishing by late this evening.
Shortwave ridging will then briefly overspread the area late
tonight and early Monday morning with an attendant dry period.
As we head through the day Monday, a shortwave trough with an
attendant atmospheric river plume will overspread the Great Basin.
Precipitation associated with this system is expected to commence
late Monday morning or early afternoon across the northern
mountains, with precipitation arriving across the southern
and central mountains just a bit later. Precip will begin across
many valley locations by afternoon. Snow levels and thermal
profiles suggest rain for the Wastach Front, central valleys,
southern valleys and the Cache Valley, although there is some
potential for precipitation in the Cache to begin as snow. An
earlier arrival of precipitation will increase odds for precip to
begin as snow. Model cross sections agree that rain will become
the primary precip type here from Monday afternoon through
Tuesday, with NBM 4.1 unconditional p-type probabilities
indicating a 60-70 percent chance for rain during this period
(30-40% chance of snow as a ptype). Higher elevation areas north
of Tremonton will see a period of snow at the onset as well, and
areas of road slush are likely here, per our transportation
partners. For other areas such as the Uinta Basin, the presence
and maintenance of a deep cold pool favors all snow here, as well
as Castle Country -- at least through Tuesday morning. For higher
elevation valleys like Bryce Canyon, all snow is forecast. The
picture is a bit more muddled for the Wasatch Back. Snow is
expected in Park City throughout, but lower elevation areas of the
Wasatch Back such as the Ogden Valley will likely begin as snow,
mix with/change to rain and then go back to snow late Tuesday,
with similar ptype probabilities to those suggested for the
Cache. Another set of valleys were mainly snow is favored include
the Bear River Valley. For now, have issued Winter Weather
Advisories for all Utah mountains and the Uinta Basin where
confidence on precipitation type remaining all snow is most
likely. Should later forecasts trend colder, additional areas may
need to be considered for headlines such as the Cache and Castle
Country. Highest precipitation rates with this system are expected
late Monday evening through Tuesday morning, when juxtaposition
of moisture and lift is maximized. Precipitation will begin to
briefly taper off by the end of the short term period as another
weak shortwave ridge begins to briefly build into the area.
In terms of winds, 700mb winds are forecast to reach 50-55kts
across western Utah late Monday afternoon through Tuesday evening.
Without a doubt, wind-prone areas across western areas like
ridgetops/ridgelines and downslope/gap areas will experience gusts
of at least 50kts during this time. Valley locations across
western Millard/Juab county and Tooele will see gusts in the 40-45
mph range, but there is too much uncertainty regarding areal
extent and duration of wind for a Wind Advisory at this time in
valley locations. Most of the uncertainty is traced to mixing and
efficiency of downward momentum transport during this time, as
0-3km lapse rates remain generally less than 6C/km. Will have
another forecast cycle before wind arrives to assess the need for
an advisory, but for now have settled on messaging the potential.
.LONG TERM (After 18Z/11AM Tuesday)...Quick break in
precipitation as a shortwave ridge slips in between the departing
shortwave and the bulk of the longwave trough finally shifting
into the forecast area Tuesday evening. Expecting a brief period
of subsidence splitting the two systems as a result, though
moisture remains abundant and flow will lead to some orographic
forcing that may overcome the synoptic- scale features. Also
contending with continued warm advection driving some broader
lift. For valleys across this state, this will likely translate to
a brief break in precipitation midday Tuesday, though perhaps not
for the far southern valleys which could see rain showers
continue through the day. The southern mountains will be exposed
to the incoming trough much sooner than the central and northern
mountains, and as a result should see steady precipitation carry
on through, where the northern mountains may see lighter
accumulations during the day. Winds will be gusty across the area,
but likely much less noteworthy than Monday's pre-frontal period.
Big picture remains the same as an increasingly negatively tilted
trough swings into Utah from the southwest, bringing with it
impressive upper level dynamics on the leading edge of a ripping jet
maximum and substantial moisture from a decaying plume of
Atmospheric River moisture. The thermal trough lags the plume some,
and timing of the coldest air will likely be too late for much in
the way of valley impacts outside of where preexisting cold air is
trapped and areas of northeastern Utah and southwestern Wyoming in
the crosshairs of more efficient cold advection further north in the
trough's cold core. Noted that model trends in QPFs over the last
two cycles have been upward, though largely driven by the ECMWF
control run and a handful of EPS members. NBM starting to reflect
this but the spread above the 50th percentile becomes immense, with
75-95th nearly out of touch with what seems currently possible given
the track and speed of this system - shy of the sucker punch the New
Year's storm brought and more a bite off a decaying system. The
dynamics look quite good indeed, but lag the best moisture
availability. Should more ensemble members hop on... will trend QPFs
accordingly, but this may be a case where uncertainty remains large
until this system really takes shape just to our west.
Precipitation will quickly taper on the back end of the system on
Wednesday, and should be largely a wrap area-wide by 00Z Thursday.
Ridging quickly builds in, and more pronounced than we've seen in a
while. With it, warmer and drier weather should set in for the
remainder of the week. Ensembles maintain active weather with
another storm cycle at some point mid or late next weekend, though
details at this time are unclear.
&&
.AVIATION...KSLC...Southeast winds will taper off through the
evening, with light southeast winds through 17Z. Overcast conditions
will transition more scattered or broken through the overnight.
Clouds will increase near sunrise, with overcast conditions by
around 17Z. South winds will gust around 25 knots into the
afternoon. Light rain is likely to start between 21-00Z. Erratic
outflow winds are expected as precipitation starts. Light rain is
expected to last into Wednesday. Ceilings are expected to lower into
MVFR range, particularly through the evening into Tuesday.
.REST OF UTAH AND SOUTHWEST WYOMING...Light winds with dry
conditions are expected through the overnight. Southwest wind gusts
will exceed 30 knots for portions of western Utah and for southwest
Wyoming from 17Z into the evening. Winds will taper off as valley
rain and mountain snow pushes into Utah. Light valley rain will
start during the afternoon for most valleys, with MVFR ceilings
expected through the evening into Tuesday. Mountain snow, with IFR
or LIFR ceilings and visibility will last through Tuesday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 5 PM Monday to 5 PM MST Wednesday
for UTZ110>114-117-125.
WY...None.
&&
ADeSmet/Wessler/Wilson
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 2:33 PM MST | Winter Storm Warning | SLC | Duchesne, Juab, Salt Lake, Summit, Utah, Wasatch | 49 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.